Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 331, NWS Omaha, NE

August 21, 2005Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 21, 2005, 7:19 PM CDT for Pottawattamie County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2005, 7:19 PM CDT (00:19 UTC)
Expired
Aug 21, 2005, 7:45 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 49 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:32 PM CDTHAIL 0.751 W Crescent, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 220019
SVROAX
IAC155-220100-
/O.NEW.KOAX.SV.W.0331.050822T0019Z-050822T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
719 PM CDT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA

* UNTIL 800 PM CDT

* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL.  THIS STORM
  WAS LOCATED 7 MILES NORTH OF COUNCIL BLUFFS...OR ABOUT 9 MILES
  NORTHEAST OF OMAHA...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNCIL BLUFFS AROUND 735 PM CDT

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 3 AND 17.

THIS INCLUDES INTERSTATE 29 IN IOWA BETWEEN MILE MARKERS 43 AND 66.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4152 9588 4134 9595 4117 9587 4116 9547
      4142 9565

$$

MILLER
2 follow-up statements
000 
WWUS53 KOAX 220035
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
733 PM CDT SUN AUG 21 2005

IAC155-220100-
/O.CON.KOAX.SV.W.0331.000000T0000Z-050822T0100Z/
POTTAWATTAMIE IA-
733 PM CDT SUN AUG 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR
POTTAWATTAMIE COUNTY...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
CRESCENT...OR ABOUT 10 MILES NORTHEAST OF OMAHA...MOVING SOUTHEAST 
AT 10 MPH. THE STORM PRODUCED 3/4 INCH 1 MILE WEST OF CRESCENT AT 
732 PM CDT.

THE STORM IS MOVING SOUTHEAST TOWARD THE FAR EASTERN PARTS OF 
COUNCIL BLUFFS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE
THUNDERSTORMS CAN PRODUCE LARGE HAIL AND OR DAMAGING WINDS.

LAT...LON 4152 9588 4134 9595 4117 9587 4116 9547
      4142 9565

$$

MILLER
000 
WWUS53 KOAX 220044
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
744 PM CDT SUN AUG 21 2005

NEC109-220115-
/O.CON.KOAX.SV.W.0332.000000T0000Z-050822T0115Z/
LANCASTER NE-
744 PM CDT SUN AUG 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR 
NORTHERN LANCASTER COUNTY...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR DAVEY...OR ABOUT 7 MILES NORTH OF 
LINCOLN...MOVING SOUTH AT 10 MPH.

THIS WARNING CONTINUES TO INCLUDE THE AREA FROM NEAR DAVEY SOUTH TO 
THE NORTHERN LINCOLN METRO AREA. 

AT 738 PM CDT...WEATHER SPOTTERS REPORTED NICKEL SIZE HAIL 1 MILE 
NORTH OF DAVEY. 

THIS STORM MAY PRODUCE HAIL 3/4 INCH IN DIAMETER OR LARGER. SEEK A
STURDY SHELTER IMMEDIATELY. STAY AWAY FROM WINDOWS AND GLASS DOORS.

HEAVY RAIN CAN QUICKLY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...AVOID THESE AREAS. DO NOT DRIVE INTO FLOODED AREAS
SINCE THE ROAD MAY BE WASHED OUT.

LAT...LON 4105 9665 4098 9675 4085 9675 4079 9647
      4099 9648

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:55 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 21, 3:55 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
355 PM CDT SUN AUG 21 2005

.DISCUSSION...

MAIN FORECAST CHALLENGES REMAIN THE NEAR TERM HANDLING OF A BACKDOOR
FRONT AS IT DRIFTS SE THROUGH THE AREA...AND THE TIMING OF ANOTHER
FRONT LATER NEXT WEEK.

MODELS HAVE DONE QUITE POORLY ON THE BACKDOOR FRONT...CONSISTENTLY
ATTEMPTING TO PUSH IT THROUGH THE AREA WITH COOLER AND DRIER WEATHER
TO FOLLOW.  THE FRONT CURRENTLY LIES FROM NORTHEAST CORNER OF
NEBRASKA TO SOMEWHERE SW OF DSM.  COMBO OF DAYTIME HEATING AND
CONVERGENCE AHEAD OF THE FRONT HAS RESULTED IN A BAND OF TSTMS.
THESE SHOULD MIGRATE TOWARD THE SW THEN WEAKEN LATER TONIGHT IN
ABSENCE OF LLJ.  THERE MAY BE ENOUGH MID LEVEL MOISTURE IN SRN
NEBRASKA TO KEEP SOME ACTIVINTY MOST OF THE NIGHT.  ON THE OTHER
HAND...IF THERE IS ENOUGH RADIATION THROUGH PARTLY CLOUDY SKIES THE
HIGH DEW POINTS MAY ALLOW PATCHY FOG TO DEVELOP AGAIN IN THE
SOUTHERN COUNTIES.

THERE IS A LOT OF UNCERTAINTY ABOUT HOW FAR AND FAST THE FRONT WILL
PUSH SW.  PRESSURES HAVE BEEN RISING OVER MN...AND THIS SHOULD BE
ENOUGH TO FORCE THE FRONT SOMEWHAT SW...ALTHOUGH LIKELY NOT AS FAR
AS THE MODELS GIVE IT CREDIT.  THUS...THERE MAY BE MORE
THUNDERSTORMS DEVELOPING IN THE SW COUNTIES LATER MON
AFTERNOON...BUT LOWER TEMPS THAN TODAY WILL INHIBIT CONVECTIVE
DEVELOPMENT SOMEWHAT.

AFTER A BRIEF PERIOD OF COOL DRY WEATHER THROUGH WED
MORNING...WEATHER LATER IN THE WEEK SHOULD BE CONTROLLED BY THE
SPEED OF THE NEXT APPROACHING FRONT.  MODELS ARE IN GOOD AGREEMENT
ON THE OVERALL SCENARIO OF A SHARP UPPER SYSTEM EJECTING OUT OF NRN
ROCKIES INTO ONTARIO...BUT HAVE MAJOR PROBLEMS WITH THE TIMING.
OPTED IN THE DIRECTION OF HPC IN SPEEDING THINGS UP A BIT.
HOWEVER...WITH THE LEVEL OF UNCERTAINTY...THERE WAS NO POINT IN
MAKING A LOT OF CHANGES.  DID INCREASE POPS A BIT FOR THE PERIOD ON
THURSDAY INTO THURSDAY NIGHT WHEN FRONT APPEARS MOST LIKELY TO BE
PASSING THROUGH.

NEXT WEEKEND WILL LIKELY START MILD AND DRY IN THE WAKE OF THE
FRONT...BUT HEIGHTS RISE IN ADVANCE OF NEXT UPPER TROUGH DIGGING INTO
THE PACIFIC NW.  AGAIN...WITH TIMING UNCERTAINTIES...LEFT FORECAST
DRY FOR NOW.  WHILE THERE IS SOME CHANCE OF WARM ADVECTION IN ADVANCE
OF THE NEXT SYSTEM...WARM ADVECTION SITUATIONS HAVE NOT BEEN VERY
PRODUCTIVE OF LATE - AND THE SAME COULD EVEN BE SAID OF SEVERAL
FRONTS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, Aug 21, 5:00 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SUN AUG 21 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221157-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...
WITH A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED FROM THIS ACTIVITY...AN
ISOLATED STORM NEAR SEVERE LIMITS WITH A THREAT OF LARGE HAIL IS
POSSIBLE THROUGH THE EVENING HOURS. THE AREA MOST LIKELY TO SEE THIS
ACTIVITY IS ALONG A LINE FROM NEAR ALBION TO COLUMBUS TO OMAHA IN
NEBRASKA...AND INTO THE GLENWOOD TO CLARINDA AREAS IN SOUTHWEST
IOWA. THE THUNDERSTORMS ARE DEVELOPING ALONG A VERY SLOW MOVING COLD
FRONT ACROSS EASTERN NEBRASKA AND WESTERN IOWA.

THE THREAT OF ISOLATED THUNDERSTORMS WILL CONTINUE ON MONDAY AS THE
COLD FRONT CONTINUES TO SAG SOUTH THROUGH THE AREA. THE MAIN AREA ON
MONDAY WILL BE ALONG AND SOUTH OF A LINE FROM DAVID CITY TO
NEBRASKA CITY. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY THROUGH FRIDAY AS
ANOTHER COLD FRONT BEGINS TO MOVE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

BOUSTEAD

In the hours before

Local storm report, Aug 21, 6:02 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
602 PM CDT SUN AUG 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 NW KENNARD            41.48N 96.22W
08/21/2005  0.75 INCH        WASHINGTON         NE   PUBLIC

&&

SN
Local storm report, Aug 21, 6:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
635 PM CDT SUN AUG 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             1 N VALLEY              41.33N 96.35W
08/21/2005  0.75 INCH        DOUGLAS            NE   TRAINED SPOTTER

&&

SN
Local storm report, Aug 21, 6:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
659 PM CDT SUN AUG 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             1 NW VALLEY             41.32N 96.36W
08/21/2005  0.75 INCH        DOUGLAS            NE   NWS EMPLOYEE

&&

SN
Local storm report, Aug 21, 7:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
709 PM CDT SUN AUG 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 N VALLEY              41.33N 96.35W
08/21/2005  0.75 INCH        DOUGLAS            NE   TRAINED SPOTTER

            HAIL REPORTED AT THE VALMONT EXIT ON THE OVERPASS

&&

SN

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.